Alert archive / Iowa / Flash Flood Warnings in 2007
Flash Flood Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 24, 2007, 4:26 AM CDT for Cass County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2007, 4:26 AM CDT (09:26 UTC)
- Expired
- May 24, 2007, 10:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Cass County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:12 AM CDT | FLASH FLOOD | 1 E Cumberland, IA | WATER MOVING OVER QUINCY ROAD |
| May 24, 6:55 AM CDT | FLASH FLOOD | Massena, IA | WATER RUNNING OVER THE 740TH AVENUE AND ROCKPORT ROADS |
| May 24, 9:45 AM CDT | FLOOD | 2 W Bridgewater, IA | DELTA AVENUE SOUTH OF HIGHWAY 92 CLOSED DUE TO HIGH WATER. |
| May 24, 9:45 AM CDT | FLOOD | Sw Anita, IA | HIGHWAY 6 BETWEEN ANITA AND WIOTA CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 240927 FFWDMX IAC029-241530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 426 AM CDT THU MAY 24 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 1030 AM CDT * AT 423 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HIGHWAY N-28 SOUTH OF CUMBERLAND...WATER WAS ABOUT TO GO OVER THE BRIDGE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
5 follow-up statements
000 WGUS73 KDMX 241020 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 517 AM CDT THU MAY 24 2007 IAC029-241530- CASS IA- 517 AM CDT THU MAY 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS COUNTY... AT 513 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED QUINCY ROAD EAST OF CUMBERLAND WAS FLOODED AND IMPASSABLE. MODERATE TO HEAVY RAIN WILL CONTINUE OVER THE AREA THROUGH THE NEXT FEW HOURS WHICH COULD CAUSE MORE AREAS OF FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
000 WGUS73 KDMX 241116 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 612 AM CDT THU MAY 24 2007 IAC029-241530- CASS IA- 612 AM CDT THU MAY 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS COUNTY... AT 608 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER CONTINUED TO FLOW OVER QUINCY ROAD EAST OF CUMBERLAND. ADDITIONAL RAINFALL OVER THE AREA COULD KEEP LOW ROADS FLOODING FOR ANOTHER FEW HOURS. BANKFULL CONDITIONS AND LOWLAND OVERFLOWS ARE ALSO POSSIBLE ALONG THE EAST NISHNABOTNA RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
000 WGUS73 KDMX 241158 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 657 AM CDT THU MAY 24 2007 IAC029-241530- CASS IA- 657 AM CDT THU MAY 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS COUNTY... AT 650 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING NEAR MASSENA AT 740TH STREET AND ROCKPORT ROAD. ADDITIONAL RAIN OVER THE AREA WILL ONLY CONTINUE TO FLOOD LOW ROADWAYS AND AREAS ALONG CREEKS AND STREAMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTIC DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
000 WGUS73 KDMX 241314 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 813 AM CDT THU MAY 24 2007 IAC029-241530- CASS IA- 813 AM CDT THU MAY 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS COUNTY... AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA. UP TO 5 INCHES OF RAIN HAS FALLEN IN THE AREA AROUND MASSENA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
000 WGUS73 KDMX 241425 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 923 AM CDT THU MAY 24 2007 IAC029-241530- CASS IA- 923 AM CDT THU MAY 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR CASS COUNTY... AT 919 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A NUMEROUS RURAL ROADS AND FIELD FLOODED ACROSS CASS COUNTY. WHITEPOLE ROAD AT 700TH ST WAS FLOODED BETWEEN WYOTA AND ANITA. ADDITIONAL RAINFALL AMOUNTS OF UP TO HALF AN INCH ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE INTO FLOODED AREAS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4148 9516 4150 9471 4117 9473 4118 9514 $$ BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:31 PM CDT, 12 hours 55 minutes earlier.
Area forecast discussion, May 23, 3:31 PM CDT, 12 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 23 2007 .SHORT TERM /TONIGHT/... SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5 INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH OF THURSDAY. .LONG TERM /THURSDAY-WEDNESDAY/... SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL 2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT. FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A MAJOR SEVERE WX EVENT. WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO TRY AND GET FANCY WITH DETAILS. && .AVIATION... FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS. CIGS WL RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR THUNDERSTORMS. SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE. STG LOW LEVEL JET AT 2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY 50KTS FROM THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && MOYER/COGIL
Hazardous weather outlook, May 23, 4:24 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CDT WED MAY 23 2007 IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081- 092-242130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- TAYLOR- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:00 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 45 min |
| May 23, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 32 min |
| May 24, 4:36 AM CDT | Flash Flood Warning | DMX | Adair | 6 hr |
| May 24, 5:35 AM CDT | Flash Flood Warning | DMX | Guthrie | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.